Sensitivity after Site Change


#1

Hi
I was just wondering if anyone else experiences this, as it seems to be the opposite of what one should be seeing.
After a site change I seem to be much less sensitive to insulin for a few hours - and if I have a meal shortly afterwards it will send by BG skyrocketing too. Things settle again after a bit, and then the site works like normal. I rotate well enough, I think (and my assumption is that if the sensitivity improves for the duration of the site’s “life” it cannot be that).
Anyone else experience this?


#2

I have experienced this as well, enough so that I know my first hours after a site change may be higher than I want until the new site adjusts to having insulin. I rotate in a way that the same area of my body, not just the same insertion site, is only used less than once a month (arm, arm, leg, leg, hip, hip, arm, arm, etc.). It can make it a challenge sometimes to determine if my inset is working properly or the cannula is bent so I also monitor with ketosticks. Of course, there will be a few time where the site is super sensitive and suddenly bg drops more than it should too! Big Sigh!!


#3

Hi there. My son does not experience this, but I have heard of it, particularly in the OmniPod circles, although that was years ago. Users would give a bolus at insertion to give the insulin a jumpstart to avoid the post site change highs.


#4

I have observed this same phenomena but I have a different working theory about why it happens. When I experienced this problem, my habit was to insert a new infusion set and then immediately remove the old set. Then I would sometimes, not always, experience a post site-change high.

What I’m thinking is going on, at least in my case, is that the old site is still acting and absorbing insulin. It’s possible that removing the old site too quickly interrupts the kinetics of the site and shuts down that amount of residual absorption. If affects any boluses and any ongoing basal insulin delivered within your duration of insulin action. For me that’s more than five hours.

What I do now is let the old set/site remain at least for a few hours after the new one is installed. That seems to fix the post-site change high for me.

When I tried out the Omnipod, this was the worst I’ve witnessed this issue. I got to the point where I had to deliver up to 7 units of insulin with the new pod to cover the expected gap in insulin coverage. I never did figure out why I responded so poorly to the pods when there are so many happy users. I did notice, however, that this post pod-change gap in BG control was confirmed by many other users.

I can only offer my anecdote for this but I don’t think there have ever been any studies that researched this topic. The good news for me is that I rarely experience this any more. I wish you luck in getting to the bottom of why this is happening to you and how you can deal with it.


#5

This post couldn’t have been posted at a better time! I have been experiencing this off/on for the past month and it is driving me crazy! My #'s prior to site changes (typically to a new site on my thighs) have been VERY high at first … almost like the new site needs to be ‘primed’ - for lack of a better description.

They settle down into normal ranges after about 8 hours (!) and I’m very susceptible to high BG’s. This is so concerning that I was actually considering going to MDI’s for bolus until the Basal insulin sensitivity kicks in for the pump. I’m not keen on doing that but I want to maintain my good BG’s in the interim.


#6

How long do you run with your average infusion site? Many people observe an infusion site “third day fade” with accompanying high BGs. You can experiment by changing your site every two days a few times and see if that changes any of your numbers.


#7

I’ve heard others report that this approach works for them as well.


#8

My thought on the OP was along these lines. There’s a considerable lag between the time you make any basal change and when you actually see that change take effect, so even if you’ve just started a new site, it’s really what was going on at the old site that’s determining your response for the next hour or two. If you were already getting insulin-fade, it’s still going to affect you for a while.


#9

Yes! I also then get the odd one that will just behave the exact opposite to the precious one. Never a dull day.


#10

Thanks for the tip. I will try this!


#11

I was once asked at the diabetes clinic by the nurse if I do the “fill cannula”, which I guess is almost like “priming”. I do, and when I saw them once after, she was surprised that I was using half a unit, as this was apparently more then needed. I definitely need more. Today’s site change saw me peak around 15mmol after lunch, but then crash a couple of hours after that. Almost as though all the insulin hung around for 6 or so hours and then “activated”.


#12

I have used the OmniPod FOREVER, and I DO get a site change sensitivity when I do. I know that I must bolus somewhere between .50 - 1.00 unit after I start a new Pod. Once my body seems to “discover” where the new Pod is, things are fine. No biggie. This is just part of the routine. Of course, what I am doing, what I have eaten, what I intend to do all play a role in how much “extra” I take when I change a Pod. I rotate so I do not use the same site more than once every five changes. That also seems to work for me. I have had very few Pod failures or occlusions, so all is good. Just change, bolus, and go.


#13

Very helpful! I’ll pay more attention to this possible pattern. I always bolus about .5 units when starting a new pod, but can still run high for 8-10 hours. I also have that “3rd day fade” in effectiveness, and even so, stubbornly keep the pod on…I need to get over my dislike of waste when it comes to my blood sugars! Thanks.